Last Shot: A New Chemotherapy Drug Means New Side Effects

Categories: Last Shot

self3-thumb-320x398.jpg
Lindsey Best
Andrew Youssef
[Editor's Note: Long-time concert photographer Andrew Youssef found out two years ago that he had stage IV colon cancer. In that time, he has continued to shoot tons of music events, on top of other freelance work and working a day job at a hospital, of all places. As he continues to fight for his life, this series allows him to tell his story in his own words.]

By Andrew Youssef

After going a few weeks without chemotherapy, I was mentally relieved to have started some new form of medication (called TAS-102) when I enrolled in a clinical drug trial. The difficult part now is waiting to see if the chemotherapy will work and how my body will react. Another confounding factor is that my body was still washing out of the prior medications that I was taking.

See also:
-Last Shot: A Concert Photographer's Battle With Cancer
-The Most Important Time to Follow Your Passion is When it's Hardest
-Slayer Helped Get Me Through Chemotherapy

Even though I stopped taking Erbitux (Cetuximab) and Tarceva (Erlotinib) nearly two months ago, these medications can still remain circulating in your body for up to three months. The horrible acne rash that they caused has finally subsided and my skin isn't as inflamed as it used to be. Both medications also caused a fair amount of diarrhea which has calmed down significantly.

While I'm extremely happy to get rid of the skin rash and have my stomach function properly, the new onset of stomach and back pain didn't really give me much time or energy to celebrate. It seems like I traded one side effect for another. It would be nice to get side effects that cancel each other out but I don't seem to be that lucky.

My initial experience with TAS-102 wasn't quite as pleasant as I hoped. The instructions that I was given regarding the new medication were to eat something prior to taking the dose and to take with a large glass of water. Even thought I followed the instructions, I proceeded to barf up my dinner on the first day of taking the new drug. I can now clearly report to the Food and Drug Administration that nausea and vomiting are definitely a side effect.

A cloud of nausea and a major suppression of my appetite occurred throughout the two weeks of taking the new medication. Luckily, I only take the medication for two weeks, then I get another two weeks off to let my body recover and presumably eat as much as I can in that time frame to make up for some of the weight loss that occurred.

Even though I am trained as a pharmacist, it is still immensely difficult to medically manage all the pain and side effects I am experiencing. I don't know how other cancer patients manage without a tremendous amount of support. My resolve, though, still remains and I will keep fighting whatever side effects the new drug throws at me.

Keep up with DC9 at Night on Twitter or Facebook.


My Voice Nation Help
0 comments

Now Trending

From the Vault

 

Dallas Event Tickets
Loading...